Alert archive / New Mexico / Freeze Warnings in 2016

Freeze Warning 3, NWS El Paso, TX

November 18, 2016El Paso County, Hudspeth County, Texas; 6 counties in New Mexico

NWS El Paso, TX issued this freeze warning at Nov 18, 2016, 1:58 PM MST for El Paso County, Hudspeth County, Texas; 6 counties in New Mexico. It took effect at Nov 19, 2016, 3:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2016, 1:58 PM MST (20:58 UTC)
In effect from
Nov 19, 2016, 3:00 AM MST
Expired
Nov 19, 2016, 8:00 AM MST
In force
5 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 54 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2016-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2016-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3221 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WWUS74 KEPZ 182058
NPWEPZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
158 PM MST FRI NOV 18 2016

...|FREEZING TEMPERATURES FOR MOST OF THE LOWLAND LOCATIONS OF
 SOUTHERN NEW MEXICO AND FAR WEST TEXAS EARLY SATURDAY MORNING...

.FINALLY AFTER A WARM OCTOBER AND EARLY NOVEMBER...A FAIRLY COLD
MARITIME PACIFIC AIR MASS HAS MOVED INTO OUR AREA AND SHOULD BRING
THE FIRST GENERAL WIDESPREAD FREEZE OF THE FALL SEASON TO MOST OF
THE LOWLANDS. WITH CLEAR SKIES...VERY DRY AIR...AND LIGHT
WINDS...TEMPERATURES WILL DROP TO THE LOW THIRTIES TO UPPER
TWENTIES IN MOST LOWLAND LOCATIONS. THE HIGHER ELEVATIONS OF THE
GILA WILDERNESS AND THE SACRAMENTO MOUNTAINS ALREADY HAVE SEEN
FREEZING TEMPERATURES ALONG WITH A FEW ISOLATED LOWLAND LOCATIONS.
AN EXCEPTION TO THE WARNING WILL BE EL PASO COUNTY AND SOME VERY CLOSE
BORDERING AREAS IN HUDSPETH AND DONA ANA COUNTIES WHERE
TEMPERATURES ARE FORECAST TO STAY JUST ABOVE FREEZING IN THE LOW
TO MID THIRTIES.

NMZ402>413-417-TXZ420>424-191500-
/O.NEW.KEPZ.FZ.W.0003.161119T1000Z-161119T1500Z/
SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-OTERO MESA-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
INCLUDING THE CITIES OF...SILVER CITY...LAKE ROBERTS...KINGSTON...
FORT BAYARD...MIMBRES...HURLEY...FAYWOOD...GRANT COUNTY AIRPORT...
LORDSBURG...RED ROCK...VIRDEN...ANTELOPE WELLS...ANIMAS...
HACHITA...CLOVERDALE...DEMING...COLUMBUS...HILLSBORO...WINSTON...
TRUTH OR CONSEQUENCES...DERRY...SPACEPORT...GARFIELD...HATCH...
RADIUM SPRINGS...LAS CRUCES...VADO...SUNLAND PARK...ALAMOGORDO...
TULAROSA...WHITE SANDS MONUMENT...CHAPARRAL...OROGRANDE...
WHITE SANDS RANGE HEADQUARTERS...CROW FLATS...HUECO TANKS...
LOMA LINDA...CORNUDAS...DELL CITY...SALT FLAT...SIERRA BLANCA...
FABENS...FORT HANCOCK...TORNILLO...INDIAN HOT SPRINGS
158 PM MST FRI NOV 18 2016

...FREEZE WARNING IN EFFECT FROM 3 AM TO 8 AM MST SATURDAY...

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 3 AM TO 8 AM MST SATURDAY. 

* TEMPERATURE...LOW 30S TO UPPER 20S IN MOST LOWLAND LOCATIONS.

* IMPACTS...ALTHOUGH THIS WILL NOT BE A PARTICULARLY HARD FREEZE
  REMEMBER TO CHECK ON THE 4 PS:
  PEOPLE...PETS...PIPES...AND PLANTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION.

&&

$$

20 NOVLAN

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this freeze warning went out at Nov 18, 3:18 AM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Nov 18, 3:18 AM MST, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
318 AM MST Fri Nov 18 2016

.SYNOPSIS...
Yesterday's wind makes has moved east with lighter winds in place
for today. Those winds will bring cooler air into the region
behind a cold front that pushed into the Borderland overnight.
Daytime temperatures will be slightly cooler than normal for the
next couple of days before warming up Sunday and Monday. Dry air
is in place so skies will be generally clear until Sunday when
high clouds will begin to move over from the southwest ahead of a
fast moving Pacific storm system. This storm system will bring
rain chances back to the region late Sunday through early Tuesday.
That system exits quickly early Tuesday with dry and seasonal
weather expected through the rest of the week, including
Thanksgiving day.

&&

.DISCUSSION...
The Pacific trough that brought yesterday's strong winds is
rapidly pulling away from the CWFA as it crosses the rockies and
heads into the northern plains states. Our area is now on the
backside of this feature with dry northwest flow aloft spilling
over the region as high pressure rebuilds over the SW. At the
surface a cold front pushed into the area behind the system with
much drier and cooler air filtering in. PWs and dewpoints are on
the fall for today. This will keep skies clear. temperatures will
be noticeably cooler today with a drop of 12-15 degrees keeping
afternoon highs about 3-5 degrees below normal. Tonight will
likely be the coolest of the season thanks to the dry air, clear
skies, and light winds allowing for strong radiational cooling of
already cool air. Saturday conditions will closely mimic todays,
cool and dry.

Sunday we begin to see some modification of our airmass and
warming thanks to the approach of the next Pacific trough. This
system pushes the upper ridge east of the region as deep SW flow
returns to the region. Models show a strong sub-tropical tap
across the Baja moving over the SW with high clouds returning.
This next Pacific system has a more southerly trajectory than
yesterday's so we get more moisture and dynamics over the forecast
area. However, the latest models do seem to suggest a trend to a
more northerly track. This would result in lowering precipitation
chances. For now it still comes through the SW far enough south
to allow for rain chances over our region. Current timing shows
rain beginning over the far western zones after midnight Sunday
night with chances for rain spreading east overnight and Monday
morning. The best rain chances area wide are centered on Monday.

The trough is a quick mover and exits the region to the east early
Tuesday. Much drier air rapidly moves back over the region through
the day Tuesday and a cold front pushes in Tuesday night. So cool
again for Tuesday and Wednesday with dry air and generally clear
skies.

Broad flat ridging aloft settles over the area for Thanksgiving
day. This will mean a nice day with dry and sunny conditions.
Temperatures will be a bit warmer with highs a few degrees warmer
than normal.

&&

.AVIATION...Valid 18/12Z-19/12Z...
VFR conditions with P6SM and SKC through period. Winds will
continue to turn from N-NE to E-SE today at 5-15kts.

&&

.FIRE WEATHER...
Storm system that brought strong winds yesterday has exited the
region. A cold front pushed in behind the system overnight. Cooler
and much drier air is moving across the region on NE-E winds.
Temperatures will be about 10 to 15 degrees cooler for the next
couple of days. Very dry low levels will allow overnight lows to
fall to near or below freezing for most locations Saturday night.
Relative humidities will be falling into the teens the next few
days but winds will remain under 15 mph most areas so additional
critical days are not expected in the near future. Temperatures
will warm Sunday and Monday as an upper ridge moves over area but
will cool down somewhat behind another Pacific storm system early
next week. This storm system will bring a chance for
precipitation to the region late Sunday through early Tuesday as
it moves from west to east across the region.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  37  62  40 /   0   0   0   0
Sierra Blanca           61  33  59  38 /   0   0   0   0
Las Cruces              62  31  59  36 /   0   0   0   0
Alamogordo              60  29  59  36 /   0   0   0   0
Cloudcroft              42  21  41  31 /   0   0   0   0
Truth or Consequences   57  30  56  38 /   0   0   0   0
Silver City             57  29  56  35 /   0   0   0   0
Deming                  62  29  60  35 /   0   0   0   0
Lordsburg               61  33  59  37 /   0   0   0   0
West El Paso Metro      62  38  61  43 /   0   0   0   0
Dell City               60  26  59  34 /   0   0   0   0
Fort Hancock            66  34  64  40 /   0   0   0   0
Loma Linda              54  34  54  40 /   0   0   0   0
Fabens                  64  31  62  37 /   0   0   0   0
Santa Teresa            63  34  61  38 /   0   0   0   0
White Sands HQ          60  32  58  38 /   0   0   0   0
Jornada Range           61  24  59  32 /   0   0   0   0
Hatch                   60  30  59  36 /   0   0   0   0
Columbus                64  35  63  37 /   0   0   0   0
Orogrande               61  33  59  38 /   0   0   0   0
Mayhill                 48  22  46  33 /   0   0   0   0
Mescalero               52  21  49  31 /   0   0   0   0
Timberon                49  19  46  30 /   0   0   0   0
Winston                 52  22  51  28 /   0   0   0   0
Hillsboro               56  28  56  34 /   0   0   0   0
Spaceport               57  28  56  36 /   0   0   0   0
Lake Roberts            58  16  54  25 /   0   0   0   0
Hurley                  57  29  56  34 /   0   0   0   0
Cliff                   60  24  64  30 /   0   0   0   0
Mule Creek              60  22  61  29 /   0   0   0   0
Faywood                 57  27  57  35 /   0   0   0   0
Animas                  65  30  64  34 /   0   0   0   0
Hachita                 64  28  63  33 /   0   0   0   0
Antelope Wells          64  26  63  34 /   0   0   0   0
Cloverdale              61  31  61  38 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/14/99
Hazardous weather outlook, Nov 18, 6:45 AM MST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MST FRI NOV 18 2016

NMZ401>417-TXZ418>424-191345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
645 AM MST FRI NOV 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A PACIFIC STORM
SYSTEM WILL SWING THROUGH THE REGION MONDAY TO BRING A CHANCE FOR
LIGHT TO MODERATE RAIN SHOWERS...BREEZY TO GUSTY SOUTHWEST
WINDS...AND SOMEWHAT COOLER TEMPERATURES TO THE REGION. WEATHER
HAZARDS APPEAR TO BE MINOR AT THIS TIME. FAIR WEATHER RETURNS
TUESDAY THROUGH THE REST OF THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BIRD

Nearby

Freeze Warnings in New Mexico, 2016Freeze Warnings in Texas, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.